BMC Gastroenterol. 2021 Oct 12;21(1):373. doi: 10.1186/s12876-021-01948-6.
BACKGROUND: Inflammatory bowel disease (IBD) is chronic inflammation of the gastrointestinal tract, although its etiology has largely been unclear. Tumor necrosis factor inhibitors (TNF-I) are effective for the treatment. Recently, biosimilars of TNF-I, such as CT-P13, have been developed and are thought to possess equal efficacy and safety to the original TNF-I. Sarcoidosis is also a systemic granulomatous disease of unknown etiology. In steroid-resistant cases of sarcoidosis, TNF-I have been reported effective for achieving resolution. However, the progression of sarcoidosis due to the TNF-I also has been reported. We herein report a case of pulmonary sarcoidosis with a Crohn's disease (CD) patient developed after a long period administration (15 years) of TNF-I.
CASE PRESENTATIONS: A 37-year-old woman with CD who had been diagnosed at 22 years old had been treated with the TNF-I (original infliximab; O-IFX and infliximab biosimilar; IFX-BS). Fifteen years after starting the TNF-I, she developed a fever and right chest pain. Chest computed tomography (CT) revealed clustered small nodules in both lungs and multiple enlarged hilar lymph nodes. Infectious diseases including tuberculosis were negative. Bronchoscopic examination was performed and the biopsy specimens were obtained. A pathological examination demonstrated noncaseating granulomatous lesions and no malignant findings. TNF-I were discontinued because of the possibility of TNF-I-related sarcoidosis. After having discontinued for four months, her symptoms and the lesions had disappeared completely. Fortunately, despite the discontinuation of TNF-I, she has maintained remission.
CONCLUSIONS: To our knowledge, this is the first case in which sarcoidosis developed after switching from O-IFX to IFX-BS. To clarify the characteristics of the cases with development of sarcoidosis during administration of TNF-I, we searched PubMed and identified 106 cases. When developing an unexplained fever, asthenia, uveitis and skin lesions in patients with TNF-I treatment, sarcoidosis should be suspected. Once the diagnosis of sarcoidosis due to TNF-I was made, the discontinuation of TNF-I and administration of steroid therapy should be executed promptly. When re-starting TNF-I, another TNF-I should be used for disease control. Clinicians should be aware of the possibility of sarcoidosis in patients under anti-TNF therapy.
View the full article